A new study is warning patients that if they feel worse after taking a new medication, it might not be because of the drug but rather an inactive ingredient in it.
The report published Wednesday in Science Translational Medicine says medications often contain “inactive” ingredients that can cause allergic reactions or gastrointestinal reactions in people sensitive to specific compounds.
Drugs can contain inactive compounds like gluten, lactose or specific dyes that can cause a reaction in certain patients.
“There’s a tremendous underappreciation of the potential impact that inactive ingredients may have,” said Dr. Giovanni Traverso, a gastroenterologist who spurred the research after his celiac patient’s trouble with medication that contained gluten as an inactive compound.
The study analyzed data on inactive ingredients from a database of more than 42,000 prescription and over-the-counter medicines. It found that an average pill contains eight inactive ingredients, but some contain 20 or even more.
While most of the worrisome ingredients are in small amounts in most medications, the researchers pointed out that 39 percent of seniors take at least five prescription medicines daily, so even the tiniest amount can add up.
Drug manufacturers already put warnings on medications that contain refined peanut oil. And the U.S. Food and Drug Administration is considering a proposal that recommends adding gluten information to drug labels. (VOA)